Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Can Excess Calcium Cause Dizziness?

By April Khan ; Updated August 14, 2017

Drinking milk and eating yogurt promotes strong bones due to their calcium content. However, eating from calcium sources may not provide enough calcium for some people, causing them to use calcium supplements. Taken as directed, calcium supplements are fairly safe, but taken in excess, they can cause dizziness among other side effects.

Calcium Supplements

Calcium is found in milk-based dairy products, fortified cereal and sardines. It is also available in supplement form and in antacids. Calcium supplements are normally prescribed to people who have calcium deficiency, malnutrition or an increased need for calcium, which happens during pregnancy and menopause. Common side effects associated with taking calcium supplements are gas, bloating and constipation according to the National Institutes of Health Office of Dietary Supplements.

Calcium Overdose

Consuming calcium beyond the tolerable upper limit of 2,500 mg daily can result in calcium overdose. Calcium overdose can happen all at once from taking a large quantity of calcium supplements, or it can occur over time from taking high doses of calcium supplements or eating large amounts of calcium in your diet. Calcium overdose causes symptoms such as confusion, constipation, abdominal pain and depression. Overdosing on multivitamins that contain calcium can cause changes in the nervous system, which brings about symptoms such as fainting, dizziness, fatigue, headache, irritability and confusion.

Complications

Dizziness that occurs along with other symptoms, such as anxiety, abdominal pain, confusion, difficulty swallowing, palpitations and slurred speech, should be reported immediately. These symptoms are associated with anaphylaxis, which is a potentially life-threatening allergic reaction. In addition to these symptoms, you may also experience itchy skin, hives, swelling in the mouth or throat or difficulty breathing. If you develop any of these symptoms while taking calcium supplements, seek emergency care immediately.

Consideration

If you experience dizziness after taking a calcium supplement, consult with your physician, as dizziness can be the sign of an underlying medical condition. Drugs.com states that you should report all unlisted side effects to the FDA.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles